Dust Storm, Ellis
- When
- May 29, 6:30 PM CST to 8:30 PM CST
- Where
- Ellis forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Severe thunderstorms in northwest Kansas and northeast Colorado created a significant outflow boundary with winds well in excess of 70 mph across a large stretch of northwest Kansas. In addition, a cold front was barreling south in that area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms in northwest Kansas and northeast Colorado created a significant outflow boundary with winds well in excess of 70 mph across a large stretch of northwest Kansas. In addition, a cold front was barreling south in that area. The result was the creation of a huge dust cloud similar to the ones of the dust bowl days in the 30s. Visibility in Wakeeney, Ellis, Ransom and Alexander dropped to near zero for several hours as the dust storm rolled south. It did dissipate some as it moved on into the remainder of southwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 2:04 PM CST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SAT MAY 29 2004 .DISCUSSION... DAYS 1-2... DWPTS FALLING ACROSS SOUTHWEST KANSAS THIS AFTERNOON SUGGESTING MODELS ARE ON THE RIGHT TRACK WITH MOVING THE DRYLINE INTO AT LEAST OUR ERN CWA BY LATE AFTERNOON. CURRENT GRIDS LOOK ON TRACK AND OTHER THAN ADJUSTING THE WESTERN EXTENT OF THE PCPN AS THE EXACT LOCATION OF THE DRY LINE BECOMES APPARENT NO LARGE CHANGES PLANNED TO THE GRIDS OVERNIGHT. WILL BE ADDING SMALL POPS TO OUR WESTERN MOST CWA AS FRONT ALREADY FURTHER SOUTH THAN WHAT MODELS HAD AT 12Z MOISTURE POOLING BEHIND THIS FRONT MY GIVE RISE TO A FEW SHRA OR TSRA BUT THE MAIN EXCITEMENT WILL BE IN THE EAST. HIGH DWPTS AND LARGE INSTAB PRESENT IN THE EAST WARRANTS THE CONTINUED MENTION OF SEVERE WORDING IN THE ZONES. 7H TEMPS AROUND 12C WHICH MAY CAP THINGS FOR A WHILE BUT DO THINK WHEN CAP IS BROKEN RAPID DEVELOPMENT IS LIKELY WITH SHEAR SUPPORTING THE HAZARD OF TORNADOES. HWO HAS AN EXCELLENT HANDLE WITH THIS. AS THIS SYSTEM SHIFTS TO OUR EAST 5H -20 TO -22C COLD POOLS THEN SWINGS ACROSS WESTERN KS DURING THE DAY ON SUNDAY WITH 7H SHOWING SOME LINGERING MOISTURE IN PLACE. WILL BE A BIT MORE PESSIMISTIC ON CLOUD COVER AND RETAIN THE SMALL POPS IN THE NORTH UNTIL THIS WAVE PASSES. DESPITE THE NW FLOW PRESENT WILL LOWER TEMPS A FEW DEGREES GIVEN THE CLOUD COVER AND 85H-7H TEMP PROGS. FOR MONDAY WILL REBOUND TEMPERATURES AS WESTERLY FLOW IMPROVES THE DOWNSLOPE WARMING. CURRENT GRIDS LOOK ON TRACK SO NOT MAJOR ADJUSTMENTS HERE. AS FOR OVERNIGHT LOWS WINDS TONIGHT WILL KEEP TEMPS UP SOME WITH COOLER TEMPS THE FOLLOWING NIGHT. GUIDANCE DOES NOT LOOK TERRIBLE AND WILL STAY CLOSE TO GUIDANCE TREND. DAYS 3-7... MADE VERY MINOR TWEAKS TO GOING EXTENED AND AIDED WITH FIRST PERIOD SEVERE WX POSSIBLITIES. SHOULD HAVE RIDGE OVER CENTRAL CONUS THROUGH THE WEEK. KEPT TEMPS CLOSE TO GOING NUMBERS BUT DID SLIGHTLY RAISE LOWS FOR THE NORTHWEST CWA BY LATE WEEK. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 49 81 / 00 00 00 00 GCK 54 74 48 79 / 00 00 00 00 EHA 53 77 48 81 / 20 00 00 00 LBL 55 77 49 81 / 00 00 00 00 HYS 56 74 48 77 / 30 20 00 00 P28 60 78 48 83 / 40 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...WIND ADV UNTIL MIDNIGHT FOR KSZ030-043>045-061>064-074>078 WIND ADV UNTIL 8 PM FOR KSZ031-046-065-066-079>081-089-090 TORNADO WATCH UNTIL 11 PM FOR KSZ031-046-065-066-079>081-089-090 && 18/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT SAT MAY 29 2004 KSZ030-031-045-046-064>066-078>081-088>090-301000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE- PRATT-RUSH-STAFFORD-TREGO- 512 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SIGNIFICANT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING FROM HAYS TO KINSLEY TO COLDWATER AND POINTS EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE BY MID TO LATE AFTERNOON AHEAD OF A POTENT UPPER LEVEL STORM SYSTEM. SUPERCELL THUNDERSTORMS CAPABLE OF SIGNIFICANT SEVERE WEATHER INCLUDING VERY LARGE HAIL AND TORNADOES ARE POSSIBLE GIVEN THE MAGNITUDE OF INSTABILITY AND VERTICAL WIND SHEAR EXPECTED LATER TODAY. PERSONS IN THESE AREAS SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS BY LATE AFTERNOON. THE STORMS ARE EXPECTED TO MOVE INTO CENTRAL KANSAS AFTER 7 PM CDT. A WIND ADVISORY IS ALSO IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 2 PM CDT MAINLY ALONG AND EAST OF HIGHWAY 183 FROM HAYS SOUTH TO COLDWATER. KSZ043-044-061>063-074>077-084>087-301000- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT- SEWARD-STANTON-STEVENS- 512 AM CDT (412 AM MDT) SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT RANGELAND FIRE DANGER IS EXPECTED TO BE IN THE EXTREME CATEGORY TODAY. VERY LOW RELATIVE HUMIDITY BELOW 15 PERCENT IS EXPECTED TODAY ALONG WITH WINDS IN THE 15 TO 30 MPH RANGE FROM THE SOUTHWEST. OUTDOOR BURNING OF ANY KIND IS STRONGLY DISCOURAGED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. UMSCHEID
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
540 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 7 S PRATT 37.55N 98.74W
05/29/2004 1.75 INCH PRATT KS LAW ENFORCEMENT
&&
WATKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 6 W HARDTNER 37.01N 98.76W
05/29/2004 0.75 INCH BARBER KS TRAINED SPOTTER
&&
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 E PRATT 37.65N 98.63W
05/29/2004 0.88 INCH PRATT KS TRAINED SPOTTER
0550 PM HAIL 6 W HARDTNER 37.01N 98.76W
05/29/2004 1.00 INCH BARBER KS TRAINED SPOTTER
0553 PM HAIL 8 WNW HARDTNER 37.06N 98.78W
05/29/2004 0.88 INCH BARBER KS TRAINED SPOTTER
0600 PM HAIL 3 WSW PRESTON 37.74N 98.61W
05/29/2004 1.75 INCH PRATT KS NWS EMPLOYEE
0600 PM HAIL 9 NE PRATT 37.74N 98.62W
05/29/2004 0.88 INCH PRATT KS EMERGENCY MNGR
&&
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
617 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL PRESTON 37.76N 98.56W
05/29/2004 1.00 INCH PRATT KS EMERGENCY MNGR
&&
WATKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
626 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL NEOLA 37.86N 98.51W
05/29/2004 1.75 INCH STAFFORD KS PUBLIC
&&
WATKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
641 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 N HAZELTON 37.10N 98.40W
05/29/2004 0.88 INCH BARBER KS PUBLIC
&&
WATKINSThe national radar mosaic for the moment the first event began.
4 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400007, 5400008, 5400009, 5400010.